Ten People Hospitalized For Possible 'Spice' Overdoses on LA's Skid Row

By Keri Blakinger 04/25/16

The latest rash of drug overdoses on Skid Row could be the result of a bad batch.

Image: 
Ten People Hospitalized For Possible 'Spice' Overdoses on LA's Skid Row
Photo via Shutterstock

This past weekend, 10 people on Los Angeles’ Skid Row were hospitalized for possible drug overdoses. While initial reports pegged the number at six, local police later increased the count. The situation began on Friday afternoon when a local resident saw people collapsing outside on the sidewalk and called 911. “They were passing out like dominoes,” another witness told the Los Angeles Times.

Seven people were taken to the hospital Friday and another three Saturday morning. Although medical tests haven’t definitively identified the substance, authorities believe the 10 affected individuals had been using "Spice," or synthetic marijuana, which has become popular among the area’s homeless population.

“To my knowledge it's a horrible substance called Spice or ‘K2.’ It is being sold out of the tents in the San Pedro and San Julian corridors and driving people completely out of their minds,” LAPD Officer Deon Joseph told the Times. “Especially those already struggling with mental illness ... the secondhand ingestion of it seems to be dangerous as well.”

Skid Row, along with other areas of downtown LA, has seen a spike in crime in the last year while authorities have unsuccessfully tried to stem the drug trade. And overall, the county has seen an uptick in the number of homeless people. 

Joseph told the Los Angeles paper that the weekend’s spate of overdoses was not a first. One local suspected a bad batch is to blame. But even after the hospitalizations, Skid Row sellers continued openly hocking the drug on the street over the weekend. 

Overall, Spice use is on the rise, according to the Centers for Disease Control and Prevention. In the first five months of 2015, Spice accounted for 15 overdose deaths. 

“It's five times stronger than marijuana, and can cause two common signs of overdosing depending on the chemical components,” said Joseph. “One is the appearance of paralysis or someone being in a catatonic state for hours. Or causing them to hallucinate and go berserk for long trips. It's common to buy it on skid row for anywhere from one to two dollars for one joint. And that one hit is pretty powerful.” 

Please read our comment policy. - The Fix
Disqus comments
Keri.jpg

Keri Blakinger is a former drug user and current reporter living in Texas. She covers breaking news for the Houston Chronicle and previously worked for the New York Daily News and the Ithaca Times. She has written about drugs and criminal justice for the Washington Post, Salon, Quartz and more. She loves dogs and is not impressed by rodeo food. Find Keri on LinkedIn and Twitter.

Disqus comments